Numerous studies show that classic syringe and needle techniques almost universally result in contamination, including droplets, leakage from vial stoppers and aerosol generation. For pharmacists working with hazardous drugs, this contamination can be a significant health risk.
Exposure to antineoplastic drug contamination can occur at all stages from compounding to reconstitution through inhalation, skin contact, unintentional hand-to-mouth ingestion, or needle stick and sharps injury. Routine handling of hazardous drugs in pharmacy
has been shown to lead to higher risks of chromosomal aberrations. The acute effects of exposure to hazardous drugs can include skin rashes and nausea, while chronic effects extend to infertility, miscarriages, birth defects, leukemia and other cancers.
There are also other hazards in pharmacy. The use of higher doses and more combinations in modern therapy, and the increasing use of new therapies such as anti-virals and monoclonal antibodies may also increase health risks for pharmacists.